Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2011, 5:56 PM CDT for Labette County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 5:56 PM CDT (22:56 UTC)
- Expired
- May 22, 2011, 6:20 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:56 PM CDT | HAIL 1 | 6 Ene Labette, KS | PUBLIC STATED THAT IT HAS BEEN HAILING FOR THE PAST 30 MINUTES. |
| May 22, 5:58 PM CDT | HAIL 1.25 | 6 N Oswego, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2645 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
239
WUUS53 KICT 222256
SVRICT
KSC099-230000-
/O.NEW.KICT.SV.W.0111.110522T2256Z-110523T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CDT
* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF OSWEGO...OR 9 MILES SOUTHEAST OF
PARSONS...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
OSWEGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3713 9508 3717 9526 3738 9522 3739 9507
3738 9507 3713 9507
TIME...MOT...LOC 2256Z 273DEG 9KT 3726 9512
WIND...HAIL 60MPH 1.75IN
$$
COOK2 follow-up statements
189
WWUS53 KICT 222311
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT SUN MAY 22 2011
KSC099-230000-
/O.CON.KICT.SV.W.0111.000000T0000Z-110523T0000Z/
LABETTE KS-
611 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LABETTE COUNTY UNTIL 700 PM CDT...
AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OSWEGO...OR 12 MILES SOUTHEAST OF PARSONS...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN LABETTE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3713 9508 3717 9526 3738 9522 3739 9507
3738 9507 3713 9507
TIME...MOT...LOC 2311Z 273DEG 8KT 3723 9509
WIND...HAIL 60MPH 1.75IN
$$
COOK999
WWUS53 KICT 222320
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT SUN MAY 22 2011
KSC099-222330-
/O.CAN.KICT.SV.W.0111.000000T0000Z-110523T0000Z/
LABETTE KS-
620 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3713 9508 3717 9526 3738 9522 3739 9507
3738 9507 3713 9507
TIME...MOT...LOC 2320Z 273DEG 9KT 3726 9504
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 22, 3:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SUN MAY 22 2011 .DISCUSSION... FORECAST HIGHLIGHT: SIGNIFICANT SVR +TSRA POTENTIAL OVER SE KS WITH THE PRIMARY THREAT BEING DESTRUCTIVE HAIL AS LARGE AS TENNISBALLS. TONIGHT: TSRA ARE RAPIDLY DEVELOPING OVER SE KS THIS AFTERNOON WHERE AIRMASS HAS GREATLY DESTABILIZED ALONG & E OF A WEAK SLOW-MOVG SFC BOUNDARY. SBCAPES HAVE SOARED TO 4,000-5,000 J/KG...A 600 TO 1,000 J/KG INCREASE SINCE 12N WITH THE GREATEST DESTABILIZATION OCCURRING OVER EXTREME SE KS WHERE ULTRA-HIGH OCTANE FUEL (AS EVIDENCED BY SFC DWPTS ~70F) EXISTS. THIS... IN CONJUNCTION WITH 40KT DEEP-LAYER SHEAR...MORE THAN SUFFICIENT PROMOTE SUPERCELLULAR CONVECTION TIL MID-EVENING WITH 2-3 INCH DIAMETER HAIL AND A FEW TORNADOES ARE BOTH THREATS. AN INTENSE CYCLONE...SPINNING OVER WRN MN THIS AFTERNOON...WILL MOVE E/NE TO THEREBY INDUCE DEEP-LAYER WLY FLOW OVER THE WRN & CNTRL PLAINS. THE OCCLUDING CYCLONE WILL TRANSITION INTO AN OPEN WAVE AS IT CROSSES THE GREAT LAKES. IN THE PROCESS A DEVELOPING COLD FRONT WILL VENTURE SE...REACHING CNTRL KS ~3-5AM & WITH THE FRONT DECELERATING AS IT APPROACHES THE KS/OK BORDER RICH...DEEPENING MOISTURE WILL POOL ALONG THE FRONT TO SET THE STAGE FOR +RA OVER SC & SE KS EARLY MON MORNING. MON-TUE NGT: W/SW MID-UPR FLOW PREVAILING OVER THE GREAT PLAINS WILL KEEP THE AFORE- MENTIONED SFC-850MB FRONT & ASSOCIATED ULTRA-RICH MOISTURE POOLING OVER SC & SE KS MON & MON NGT. AS SUCH PROLONGED ++RA STILL ANTIPCATED FOR SC & SE KS MON & MON NGT TO LIKELY RESULT IN FLOODING POTENTIAL FOR THESE AREAS. THE EXTENSIVE CLOUDINESS WILL KEEP INSTABILITY IN CHECK...AS SUCH EXPECT ++RA TO BE PRIMARY THREAT. ON TUE A MUCH STRONGER MID-UPR WAVE IS SCHEDULED TO ARRIVE WRN/CNTRL KS IN RESPONSE TO MARKED CYCLOGENESIS OCCURRING OVER THE NWRN PLAINS. THIS WILL PROMOTE INCREASED MID-UPR DIFFLUENCE TUE & TUE NGT. AS SUCH TSRA CHANCES WILL REMAIN HIGH BOTH PERIODS AND MAY BE SEVERE...ESPECIALLY TUE NGT WHEN THE ACCOMPANYING MID TO UPR SHORTWAVE ASSUMES A NEGATIVE TILT. WED-FRI: WITH THE PROJECTED SYNOPTIC PATTERN STILL EXPECTED TO EVOLVE AS HAS BEEN PICTURED THE PAST 2 DAYS WITH THE WRN PLAINS CYCLONE OCCLUDING & TRANSITIONING INTO AN OPEN AS IT SURGES SE OVER KS...FEW CHANGES WERE MADE TO INHERITED FORECAST. SHRA/TSRA SHOULD END LATE WED NGT WITH DRY WX EXPECTED FOR REST OF THE WORK-WEEK. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON INTO EARLY THIS EVENING ACROSS SOUTHEAST KANSAS. THIS ACTIVITY WILL OCCUR ALONG AND AHEAD OF A REMNANT SURFACE FRONT WHICH STRETCHED ACROSS THE FLINT HILLS AT MIDDAY. WILL RELEGATE MENTION TO VCTS AT KCNU UNTIL IMPACT OF ANY TSRA BECOMES MORE CERTAIN LATER THIS AFTERNOON. OTHERWISE LOW LEVEL MOISTURE IS EXPECTED TO INCREASE ALONG AND NORTH OF THE QUASI-STATIONARY FRONTAL BOUNDARY TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WITH MORE NUMEROUS CONVECTION EXPECTED TO DEVELOP TOWARD OR AFTER 12Z MONDAY MORNING. FOR NOW WILL KEEP MENTION TO VCTS IN THE OUTER PERIOD...THOUGH SOME INCLUSION OF A TEMPO OR PREVAILING GROUP IS QUITE POSSIBLE WITH LATER FORECAST ISSUANCE. MVFR CIGS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WITH THE INFLUX OF LOW LEVEL MOISTURE...AND HAVE INCLUDED IN THE KICT KHUT AND KCNU TERMINALS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 76 64 80 / 40 70 70 30 HUTCHINSON 64 76 63 77 / 30 50 70 40 NEWTON 65 76 64 78 / 30 60 70 40 ELDORADO 66 76 65 80 / 40 70 70 30 WINFIELD-KWLD 66 76 66 83 / 50 80 80 30 RUSSELL 61 78 60 73 / 10 30 60 40 GREAT BEND 62 76 61 75 / 10 40 60 50 SALINA 63 77 62 75 / 20 40 60 30 MCPHERSON 64 76 63 76 / 30 50 60 30 COFFEYVILLE 67 76 68 85 / 50 90 80 20 CHANUTE 66 75 66 82 / 40 70 80 30 IOLA 65 76 65 81 / 40 70 70 40 PARSONS-KPPF 67 75 67 84 / 50 80 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 22, 4:27 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT SUN MAY 22 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 427 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER MOST OF SOUTHEAST KANSAS WHERE HAIL AS LARGE AS TENNISBALLS AND A FEW TORNADOES WOULD BE THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AND BECOME MORE NUMEROUS TOWARDS DAYBREAK. LARGE HAIL AND TORRENTIAL RAINS ARE THE PRIMARY THREATS FROM THIS ACTIVITY. SOME MINOR FLOODING OF SMALL STREAMS AND RIVERS WILL CONTINUE IN PARTS OF LINCOLN COUNTY TTHIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS CAPABLE OF PRIMARILY GOLFBALL-SIZED HAIL AND VERY HEAVY RAINS THAT MAY CAUSE FLOODING ARE LIKELY OVER SOUTH- CENTRAL AND SOUTHEAST KANSAS WITH STRONG THUNDERSTORMS LIKELY OVER CENTRAL KANSAS ON MONDAY. SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT...WITH GOLFBALL-SIZED HAIL AND DAMAGING 60 TO 70 MPH WINDS BOTH THREATS. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY AND FRIDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY OVER SOUTHEAST KANSAS FOR THIS AFTERNOON AND EVENING...MAINLY FOR LOCATIONS EAST OF A EUREKA TO SEDAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, May 22, 4:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL WSW PARSONS 37.34N 95.28W
05/22/2011 E1.00 INCH LABETTE KS TRAINED SPOTTER
&&
DUNTENLocal storm report, May 22, 4:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL WSW PARSONS 37.34N 95.28W
05/22/2011 E1.75 INCH LABETTE KS TRAINED SPOTTER
&&
DUNTENLocal storm report, May 22, 4:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL PARSONS 37.34N 95.27W
05/22/2011 E1.75 INCH LABETTE KS PUBLIC
&&
DUNTENLocal storm report, May 22, 4:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 S PARSONS 37.28N 95.27W
05/22/2011 E4.25 INCH LABETTE KS LAW ENFORCEMENT
DEPUTY HAD HIS WINDSHIELD BLOWN OUT FROM THE HAIL.
0445 PM HAIL 5 S PARSONS 37.27N 95.27W
05/22/2011 E2.75 INCH LABETTE KS LAW ENFORCEMENT
&&
DUNTENLocal storm report, May 22, 5:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD W SOUTH MOUND 37.43N 95.22W
05/22/2011 NEOSHO KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 60TH AND QUEEN RD IS UNDER WATER.
&&
DUNTENLocal storm report, May 22, 5:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 1 W LABETTE 37.23N 95.20W
05/22/2011 E0.88 INCH LABETTE KS LAW ENFORCEMENT
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 32 min |
| May 21, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 13 min |
| May 22, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 63 min |
| May 22, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 37 min |
| May 22, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 93 min |
| May 22, 3:41 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 22 hr |
| May 22, 4:07 PM CDT | Tornado Warning | ICT | Labette | 23 min |
| May 22, 4:19 PM CDT | Tornado Warning | ICT | Labette | 26 min |
| May 22, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 62 min |
| May 22, 4:33 PM CDT | Tornado Warning | ICT | Labette | 27 min |
| May 22, 4:37 PM CDT | Tornado Warning | ICT | Labette | 26 min |
| May 22, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.